Neurontin making anxiety worse? Is this possible?

Discussion in 'Fibromyalgia Main Forum' started by nightngale, Dec 1, 2006.

  1. nightngale

    nightngale New Member

    Ok I have been thru just about every med know to man, and was just put on Neurontin. I am currently taking only 100 mg a night, I swear I get worse when I take it! This is supposed to be such a benign drug. I take xanax and sometimes klonopin too that is all I can take. I bumped up to 200 mg the other night and I think I got worse. I was cleaning the bathroom and started shaking real bad. That is what it's for,among other things, my terrible morning shakes. I am getting embarrassed about even telling the doctor.
  2. AllWXRider

    AllWXRider New Member

    Are you drinking coffee on an empty stomach?
    Low blood sugar? Hypoglycemia will cause the adrenal glands to release adrenaline which makes the muscles shake!

    GABA is a inexpensive amino acid that is relaxing to the brain's neurons. My neurologist said that the problem with taking GABA is that we don't know what the transport mechanism is across the blood-brain-barrier (BBB).

    Well, we now know that its L-Theanine! Its comes from Green Tea but you can buy it in capsules too.

    My mom took Neurotin (generic GABAPentin). Lots of side effects. Feeling drunk all the time.

    "Zen" has both GABA & L-Theanine in one product.
  3. balletdancer74

    balletdancer74 New Member

    Hi,

    Fortunately, Neurontin was the first medication tried on me, and it was a godsend. Keep in mind that I have the most rare adverse reactions to most meds, foods, etc. I even "create" side effects. lol

    Neurontin helped with my nerve pain, muscle spasms and lethargy/weakness.

    Yes, it made me very groggy at first, and every time I would increase the dose I'd feel drowsy/groggy, but eventually I found the "right" dose, and if I take it too late I can't sleep...not that I ever sleep well anyway.

    Some people find it actually HELPS with their sleep so they take it at night.

    What you should keep in mind is that though Neurontin/Gabapentin) is an anticonvulsant, it's also a mood stabilizer, so that could alter your moods and perhaps be causing anxiety, etc.

    Definitely bring up what's happening with your doctor. Maybe Neurontin just isn't for you. It either works or doesn't work for people. There are other options for you out there, so don't lose hope.

    Hope you find something soon!

    Hugs,
    LB32 (Leeza)
  4. hugs4evry1

    hugs4evry1 New Member

    Is in no way shape or form a benign drug. (Gabapentin)

    My daughter was given this medication and it CAUSED hallucinations both audio and visual. We went through hell while she was on this.

    Please don't ever feel embarrassed to let your doctor know exactly what's going on.

    Hugs,

    Nancy B

  5. nightngale

    nightngale New Member

    Thanks for all the insight...No I don't ever drink caffeine. I really need some answers. I have searched the whole internet for days and can't find my problem, except I am thinking maybe it is some kind of seizure thing. I have GAD anxiety and panic disorder, but I take the xanax and clonopin and it is not like the panic attacks I used to have.

    Every single time I wake up I start to violently tremble. If I go right back to sleep it stops. Or if I lay down for 20 minutes. Or if I sit up for 40 minutes. in bed doing paperwork or stuff. This is 2 hours after taking beta blocker and xanax. My heart used to race too, due to POTS. THe beta blocker stopped that.

    My cardio thinks its anxiety. He treats the POTS. Seeing him Wed.

    When I woke up after the 200 mg pm dose I felt worse morning tremblys. I guess I will call the neruo tomorrow. Not supposed to go back for 2 weeks. Already tried topomax.

    I understand about "makeng up side effects". LOL. Even if I don't look them up I always get the anxiety part of every darn med. I swear I want these meds to help! Im starting to think there is nothing left out there. I seriously have been on the medication train for 10 years, just recently was switched from trying antideps, to mood stabilizers. My cardio did say not to take geodon. I don't even care if I have to sit in bed every morning for the rest of my life but NO ONE CAN TELL ME WHAT IT IS! HELP!


    [This Message was Edited on 12/04/2006]
  6. TKB

    TKB New Member

    I've tried Neurontin many times, also gabitril, and an OTC GABA supplement...the 2 prescriptions caused my PVC's (a type of irregular heartbeat to flare-up every time I tried them) - doctors don't understand why that happens to me, but I had to stop the meds. They did help to calm down my nervous system, but it was too much....got lethargic, sleepy, slow reaction time while driving, etc. The OTC
    "Gaba Relaxer" didn't work either...sometimes I got too hyper and other times it didn't seem to do anything for me...very confusing!

    Good luck and keep us updated.

    TKB
    [This Message was Edited on 12/04/2006]
    [This Message was Edited on 12/04/2006]
  7. slowdown

    slowdown New Member

    I've been taking Neurontin for about 4 years and it has helped me tremendously with pain and energy. I am extremely sensitive to medication, vitamins, foods, etc. so I was very surprised that I was able to tolerate this med.

    I started with 100 mg once a day, then 300 mg after one week. Initially it did make me drowsy. After one month was taking 300 mg. 3 times a day (morning, afternoon and 8:00pm). I have found that it actually gives me energy rather than making me tired.

    My doctor has suggested that I up my dosage but every time I try to up it by 300 mg, I find that I start feeling anxious and depressed.

    In my case, I think I will have to stick with the 900 mg a day and deal with some pain rather than up the dosage and have to deal with the anxiety/depression issue.

    I know this med does not work for everyone, but it has been a godsend for me.